Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 71, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2022, 11:54 AM CDT for Worth County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 11:54 AM CDT (16:54 UTC)
- Expired
- May 19, 2022, 12:27 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 11:56 AM CDT | HAIL 1.75 | 8 Ne Lake Mills, IA | SPOTTER REPORT VIA PHONE CALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WUUS53 KDMX 191654
SVRDMX
IAC195-191745-
/O.NEW.KDMX.SV.W.0071.220519T1654Z-220519T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1154 AM CDT Thu May 19 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Worth County in north central Iowa...
* Until 1245 PM CDT.
* At 1153 AM CDT, a severe thunderstorm was located near Emmons, or 7
miles west of Northwood, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Northwood, Emmons and Northwood Municipal.
This includes Interstate 35 between mile markers 214 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 4342 9303 4342 9349 4350 9350 4350 9302
TIME...MOT...LOC 1653Z 268DEG 28KT 4346 9337
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fowle3 follow-up statements
865
WWUS53 KDMX 191707
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Thu May 19 2022
IAC195-191745-
/O.CON.KDMX.SV.W.0071.000000T0000Z-220519T1745Z/
Worth IA-
1207 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN WORTH COUNTY...
At 1206 PM CDT, a severe thunderstorm was located over Northwood,
moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 1150 am, golfball hail was
reported 8 miles northeast of Lake Mills.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Northwood and Northwood Municipal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4342 9303 4342 9333 4350 9334 4350 9302
TIME...MOT...LOC 1706Z 268DEG 28KT 4346 9323
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fowle776
WWUS53 KDMX 191719
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1219 PM CDT Thu May 19 2022
IAC195-191745-
/O.CON.KDMX.SV.W.0071.000000T0000Z-220519T1745Z/
Worth IA-
1219 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN WORTH COUNTY...
At 1218 PM CDT, a severe thunderstorm was located near Northwood,
moving east at 30 mph.
HAZARD...Tennis ball size hail.
SOURCE...Trained weather spotters. Public reported tennis ball sized
hail near Glenville, Minnesota earlier.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Worth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large damaging hail. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows.
&&
LAT...LON 4342 9303 4342 9316 4350 9317 4350 9302
TIME...MOT...LOC 1718Z 268DEG 28KT 4346 9310
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Fowle195
WWUS53 KDMX 191727
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1227 PM CDT Thu May 19 2022
IAC195-191737-
/O.CAN.KDMX.SV.W.0071.000000T0000Z-220519T1745Z/
Worth IA-
1227 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4342 9303 4342 9316 4350 9317 4350 9302
TIME...MOT...LOC 1724Z 268DEG 28KT 4346 9300
$$
FowleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:19 AM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 19, 6:19 AM CDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 619 AM CDT Thu May 19 2022 ...Updated for the 12z Aviation Discussion... .SHORT TERM.../Today through Friday/ Issued at 240 AM CDT Thu May 19 2022 Forecast Impacts for the week: ...Very warm/breezy...severe thunderstorms later today/tonight ...Much cooler over the weekend - H500 cool trough/showers ...Slow warming into early next week Confidence Short Term: Medium Main challenge for the next 24 hours will be the extent and severity of the convection from the late afternoon into the evening hours. Still some uncertainties moving forward, though focus for stronger convection in the afternoon to early evening with all modes possible over the north. Ahead of the anticipated later day stronger storms, today will be very warm with a few lingering showers north. Already return flow aloft is resulting in isentropic forcing and weak lift as a ripple slides southeast/east over the region at 06z over the north. A few showers and isolated lightning strikes have been noted over northern Iowa. Yesterdays weak ridge of high pressure will give way to a developing trough of low pressure through the afternoon hours with a rapid change in pattern over Iowa and the Northern Plains. As a wave over eastern Colorado now begins to lift northeast, it will slowly phase with a trough now crossing the Northern Rockies in the coming few days. Increasing southerly winds and stronger warm air advection today will also bring large pool of H850 moisture north into Iowa this afternoon and evening, feeding convection that is expected to break out mainly along and near the retreating warm front into the afternoon. The past few days have shown the front would be already in southern Minnesota this afternoon. This mornings Euro/GFS hint that the boundary may just be entering southern Minnesota by 00z. This would result in some late afternoon storms to get going in northern Iowa around 20z in the frontal zone, then developing back southwest while lifting northeast into the evening. This would be the best opportunity for storms to become sfc based as bulk shear, CAPE and with directional shear and low level helicity along the boundary would greatly aid in storm organization and tornado potential in that corridor. The area in question is mostly along and north of the US20 with lesser chances for more isolated convection south of there to the US30 through about 01z. Today will be very warm. H850 temperatures again rise to 18 to 20C by 00z, and with decent mixing upper 80s to around 90F will be met for highs today. The new SWODY1 reflects the bulk of these changes with an enhanced risk for some tornados as well. This evening, the northern Iowa storms will likely begin to expand northeast and southwest along the approaching cold front. A change in the handling of the warm air advection at H700 shows that the thermal cap at H700 earlier forecast is not as pronounced until 12z and only over the southeast corner of our forecast area from around OTM southwest toward LWD. The net result is for a better chance for some stronger storms to ride back southwest along the boundary as the evening progresses. By this time the storms should begin to become more elevated after 02z with bulk shear generally trailing the front and CAPE southeast of the boundary. From this point on, some hail, wind and heavy rainfall would accompany the line as it moves southeast and slowly weakens during the overnight hours. Current GFS PWAT forecast along the boundary from 03z and later shows an expanding area of 1.5 to 1.75+ PWAT in an area of warm cloud depth of 11.5 kft through the overnight. Despite the favorable conditions for heavy rainfall, storm motions may be quicker tonight to prevent extreme rainfall amounts in most areas but still may see some rainfall amounts in excess of 2 to 4 inches after the storms become more elevated. This would be more likely near the US20 corridor into northeast Iowa in the mid to late evening. Farther south into central Iowa, up to 1 to 2 inch totals might occur with some of the heavier storms into the overnight hours. Much cooler air will follow the front into Friday morning with lows in the lower 50s northwest to the mid 60s in the southeast. Highs Friday in the wake of the storms will be held to the upper 60s in the northwest to the mid 70s in the southeast. && .LONG TERM.../Friday Night through Wednesday/ Issued at 240 AM CDT Thu May 19 2022 Confidence: Medium The front is anticipated to move just south/southeast of Iowa by Friday evening and then stall over Missouri into early Saturday as another wave in the Southern Plains enhances return flow across the boundary in the south. This will increase showers back over our area for Saturday. With clouds, showers and H850 temperatures only in the 0C northwest to 7C southeast range, look for highs only in the 40s northwest to the mid 50s in the southeast. By Saturday afternoon, the trough will move to the east and clouds will slowly depart leaving the late evening and overnight generally clear. Lows will drop to the 30s west/northwest with lower 40s in the south. Much of the area will be ripe for a frost and some headlines may be needed. Sunday shows some recovery with sunshine, but rather cool for later in May. H850 temperatures range from 2C northeast to 4C southwest by 00z Monday. Highs will range from the 50s to the 60s. Monday will be another transition day with an increase in clouds and a chance for some showers late in the day. As an inverted trough pokes north into the region, showers will continue overnight into Tuesday. Temperatures are not likely to change much with little warming into the region. Lows remain in the 40s Monday night with highs in the 60s for Tuesday. More showers continue Tuesday night and early Wednesday with highs again in the 60s for Wednesday. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 619 AM CDT Thu May 19 2022 Early morning push of warm air creating scattered showers/iso storms in northern Iowa. Mixing increases stronger wind gusts aft 15z through 00z with some LLWS aft 00z. Main concern will be convection aft 21z north MCW building south through 12z. Most of forecast uses VCTS with categorical emphasis on periods more likely to see more vigorous convection which may include hail and damaging winds. Next two discussions/packages should address in detail. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, May 19, 3:37 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 AM CDT Thu May 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are possible late this afternoon into the overnight hours. At this time the main hazards are large hail and damaging winds, but a few tornadoes are also a possible. Severe risk is greatest across portions of central and northern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. CURTIS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:09 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.